Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 288, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 29, 2016, 6:20 PM EDT for Bedford County, Botetourt County, Roanoke County, Virginia. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2016, 6:20 PM EDT (22:20 UTC)
- Expired
- Sep 29, 2016, 7:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Botetourt County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 6:27 PM EDT | TSTM WND DMG | 3 Se Blue Ridge, VA | A TREE WAS BLOWN DOWN ALONG PORTERS MOUNTAIN ROAD. |
| Sep 29, 6:43 PM EDT | TSTM WND DMG | 1 N Thaxton, VA | A TREE WAS BLOWN DOWN ALONG BREEZY RIDGE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
463
WUUS51 KRNK 292220
SVRRNK
VAC019-023-161-292315-
/O.NEW.KRNK.SV.W.0288.160929T2220Z-160929T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT THU SEP 29 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 715 PM EDT
* AT 620 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
CHAMBLISSBURG...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
VINTON...
BEDFORD...
BUCHANAN...
STEWARTSVILLE...
AND MONTVALE.
THIS INCLUDES THE FOLLOWING LOCATION THE NATIONAL D DAY MEMORIAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3753 7950 3754 7949 3744 7928 3711 7963
3716 7968 3715 7969 3716 7970 3715 7970
3719 7972 3719 7976 3720 7978 3723 7978
3721 7980 3723 7982 3722 7986 3724 7992
3728 7990 3729 7988 3731 7989 3767 7975
TIME...MOT...LOC 2220Z 214DEG 15KT 3728 7972
HAIL...1.25IN
WIND...60MPH
$$
RAB1 follow-up statement
097
WWUS51 KRNK 292319
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT THU SEP 29 2016
VAC019-023-161-292326-
/O.EXP.KRNK.SV.W.0288.000000T0000Z-160929T2315Z/
ROANOKE VA-BOTETOURT VA-BEDFORD VA-
719 PM EDT THU SEP 29 2016
...SEVERE THUNDERSTORM WARNING NUMBER 288 FOR EASTERN
ROANOKE...BOTETOURT...AND BEDFORD COUNTIES HAS EXPIRED...
...SEVERE THUNDERSTORM WARNING NUMBER 291 IS NOW IN EFFECT
FOR BOTETOURT COUNTY UNTIL 815 PM EDT...
THE STORM WHICH PROMPTED WARNING NUMBER 288 HAS MOVED OUT OF THE
AREA. THEREFORE THAT WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER
HEAVY RAIN REMAINS POSSIBLE WITH THIS THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
BOTETOURT COUNTY UNTIL 815 PM EDT.
LAT...LON 3753 7950 3754 7949 3744 7928 3711 7963
3716 7968 3715 7969 3716 7970 3715 7970
3719 7972 3719 7976 3720 7978 3723 7978
3721 7980 3723 7982 3722 7986 3724 7992
3728 7990 3729 7988 3731 7989 3767 7975
TIME...MOT...LOC 2316Z 214DEG 15KT 3746 7957
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 5:53 PM EDT, 27 minutes earlier.
Area forecast discussion, Sep 29, 5:53 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 553 PM EDT Thu Sep 29 2016 .SYNOPSIS... A strong upper level area of low pressure will remain just west of the mountains today into Friday. This system will combine with a residual stationary front across the region to produce periods of showers and thunderstorms into Friday night. The low will move northeast, away from the region, resulting in drier weather this weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 549 PM EDT Thursday... The Flash Flood Watch for the piedmont of Virginia into Rockbridge County will be allowed to expire at 6pm. Deep convection has been lacking this afternoon here, and short term models are indicating main focus through early evening will be in the west. However, the slow moving band from MTV-ROA-HSP at 2150z will keep shifting north and northeast. Will have to monitor the Alleghanys and Shenandoah Valley of our forecast area for possible watch if deep convection maintains its intensity into early evening. Forecast grids updated to account for latest radar and high-res models trends favoring likely to categorical pops in the west to little to low chance pops in the NC piedmont through 8-9pm. Previous afternoon discussion... Upper low was along the Ohio River as seen in all satellite loops. A well defined area of mid level drying over the central and southern Appalachians into the eastern Great Lakes. The upper low is forecast to drift southeast into Kentucky then loop back into Indiana. Good consensus in the guidance with the track of the low. As a result there will be little change in the weather pattern tonight or Friday. Surface through low level winds will keep dew points in the 60s in all but the southwest tip of Virginia and extreme western North Carolina. This will fill low clouds and fog in over the foothills and to the east. The western edge of multiple bands of showers and thunderstorms will gradually move northeast tonight and Friday. Have taken a blend of bias corrected MET and MAV guidance for lows tonight. Areas closer to the upper low, west of Bluefield and Wilkesboro will have the coolest temperatures overnight. Highs on Friday will very dependent on cloud cover, similar to today. Locations that have more sunshine will be close to 80 degrees. Spots that stay in the low clouds longer may only reach the lower 70s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 330 PM EDT Thursday... The closed low over the Ohio valley that has been dominating the upper level pattern will slowly pull up to the Great Lakes region as it starts to open up, dragging a well occluded surface low with it. This will position our region essentially in the dry slot under a neutral thermal advection regime with slight warming aloft. This should yield a weekend forecast devoid of significant precipitation though an isolated shower may still be possible. By sunday night, high pressure pushing in form the upper midwest will nudge a cold front to our western doorstep but the best forcing and instability will be shearing off to our northwest so the chances for any frontal precipitation encroaching Sunday night are low. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 330 PM EDT Thursday... The upper low will give way to ridging in the eastern US through the early part of next week. This stall the approaching front and allow a large area of high pressure to settle over New England and wedge down the east side of the Appalachians. The big variable lies with the potential track of TS Matthew as it is expected to turn north and move up the Atlantic coast. The exact track of Matthew will determine how much, if any, precipitation it can push into the region from the east and how much overrunning precipitation will develop as it interacts with the wedge. Right now, the most likely scenario is for some light overrunning precipitation to develop by Tuesday and increase a bit into Wednesday especially in the east, with any significant effects form Matthew remaining to our east. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... As of 215 PM EDT Thursday... Low clouds along the Blue Ridge an in the foothills of Virginia and North Carolina have either lifted to MVFR or eroded as of the 18Z start of the TAF forecast period. Scattered thunderstorms have already developed. The best probability of precipitation will be in three main bands. The first will be from the Tennessee/North Carolina border north into central West Virginia. Another band of storms will line up from the North Carolina foothills into southeast West Virginia. Confidence is lower in the formation of storms farther east but this bans would be mainly east of a KDAN to KLYH line. The environment favorable for hail this afternoon and evening, with the best probability of any hail possibly impacting an airport would be at KLWB or KBLF. Best concentration shifts into central and northern Virginia late tonight. This should again allow for areas of MVFR to IFR ceilings to fill in again with fog overnight. With little movement of the low pressure system at the surface or upper levels, confidence is high in the persistent easterly upslope winds through 12Z/8AM. Have added LLWS in for KLWB late tonight. Similar to today, improvement in conditions will be slow after sunrise. Ceilings are likely to not reach VFR until after 15Z/11AM. Extended aviation discussion... A deep upper low will remain over the Ohio and Tennessee Valleys into Friday night with a slow drift to the northeast on Saturday. This will keep variable clouds, MVFR cigs, and periods of -SHRA across the region through much of the period. Should finally see VFR return during Saturday and continue into Monday as the upper low lifts northeast and weak high pressure builds in. && .HYDROLOGY... As of 430 PM EDT Thursday... Development of thunderstorms had been early this afternoon mainly over the mountains. Storms were lining up and moving from south to north. MSAS analysis showed most unstable air was over the northwest North Carolina mountains and from central North Carolina into eastern Virginia. Highest precipitable water values were east of Lynchburg and Danville. Until the threat of thunderstorms diminishes after sunset, will keep the flash flood watch going. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...MBS LONG TERM...MBS AVIATION...AMS/JH HYDROLOGY...JH
Hazardous weather outlook, Sep 29, 5:55 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 555 PM EDT THU SEP 29 2016 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-302200- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 555 PM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THROUGH EARLY TONIGHT. VERY HEAVY RAINFALL MAY ALSO BE ENOUGH TO CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044>047-058-059-302200- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 555 PM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE THIS EVENING WHICH COULD CAUSE ISOLATED FLOODING. AN ISOLATED STRONG TO SEVERE THUNDERSTORM CANNOT BE RULED OUT EITHER...WITH THE MAIN THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 29, 4:54 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT THU SEP 29 2016
VAZ007-009-WVZ042-292200-
SMYTH-TAZEWELL-MERCER-
454 PM EDT THU SEP 29 2016
...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL...NORTH CENTRAL SMYTH
AND SOUTHWESTERN MERCER COUNTIES...
AT 454 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ASBERRYS...
MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
TAZEWELL...
POCAHONTAS...
BRAMWELL...
AND ASBERRYS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3720 8162 3721 8156 3724 8151 3726 8150
3725 8148 3727 8145 3727 8142 3731 8140
3732 8137 3735 8136 3731 8124 3706 8140
3704 8146 3700 8143 3688 8151 3697 8172
TIME...MOT...LOC 2054Z 214DEG 23KT 3700 8155
RABLocal storm report, Sep 29, 5:14 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM FLOOD CATAWBA 37.38N 80.12W
09/29/2016 ROANOKE VA AMATEUR RADIO
1 FOOT OF WATER COVERING THE INTERSECTION OF BLACKSBURG
RD AND HIGHWAY 311
&&
EVENT NUMBER RNK1601686
WHPLocal storm report, Sep 29, 5:31 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL BOONVILLE 36.23N 80.71W
09/28/2016 E1.00 INCH YADKIN NC PUBLIC
0558 PM HAIL 4 SSW COLEMAN FALLS 37.45N 79.35W
09/28/2016 E1.75 INCH BEDFORD VA PUBLIC
0608 PM HAIL 2 NNE BOONSBORO 37.47N 79.26W
09/28/2016 E1.50 INCH BEDFORD VA TRAINED SPOTTER
0610 PM HAIL 3 SE HIGHTOWERS 36.30N 79.22W
09/28/2016 E1.00 INCH CASWELL NC TRAINED SPOTTER
0614 PM HAIL MILTON 36.54N 79.21W
09/28/2016 E1.00 INCH CASWELL NC TRAINED SPOTTER
0614 PM TSTM WND DMG 3 N BOONSBORO 37.49N 79.26W
09/28/2016 BEDFORD VA BROADCAST MEDIA
NUMEROUS TREES DOWN ON HOLCOMB ROCK ROAD
0615 PM HAIL 1 N BOONSBORO 37.47N 79.27W
09/28/2016 E1.75 INCH BEDFORD VA PUBLIC
HAIL FELL FOR 10-15 MINUTES
0619 PM TSTM WND DMG 1 NW LYNCHBURG CITY 37.43N 79.17W
09/28/2016 CITY OF LYNCHBURG VA BROADCAST MEDIA
POWER LINE DOWN ON RIVERMONT AVENUE
0624 PM HAIL 1 W CAPELLA 36.37N 80.33W
09/28/2016 E1.00 INCH STOKES NC TRAINED SPOTTER
0804 PM HAIL GOLD HILL 37.62N 78.37W
09/28/2016 E0.70 INCH BUCKINGHAM VA TRAINED SPOTTER
0848 PM HAIL 2 SE PEAKS OF OTTER SUM 37.43N 79.56W
09/28/2016 E1.00 INCH BEDFORD VA PUBLIC
0950 PM HAIL 3 WSW ELON 37.50N 79.24W
09/28/2016 E0.25 INCH BEDFORD VA TRAINED SPOTTER
SMALL BRANCHES DOWN AND PEA SIZE HAIL
0139 PM HAIL RICHLANDS 37.10N 81.80W
09/29/2016 E0.25 INCH TAZEWELL VA 911 CALL CENTER
PEA SIZE HAIL
0233 PM HAIL 2 WNW TOAST 36.50N 80.67W
09/29/2016 E1.75 INCH SURRY NC PUBLIC
0245 PM HAIL CANA 36.58N 80.67W
09/29/2016 E0.25 INCH CARROLL VA PUBLIC
PEA SIZE HAIL
0304 PM HAIL RADFORD 37.13N 80.57W
09/29/2016 E0.25 INCH CITY OF RADFORD VA PUBLIC
SMALL HAIL AND HEAVY RAIN
0306 PM HAIL 2 W ARARAT 36.60N 80.55W
09/29/2016 E1.00 INCH PATRICK VA PUBLIC
0406 PM HAIL BLOWING ROCK 36.13N 81.67W
09/29/2016 E0.70 INCH WATAUGA NC TRAINED SPOTTER
DIME SIZE HAIL
0501 PM HAIL FERRUM 36.92N 80.02W
09/29/2016 E1.00 INCH FRANKLIN VA PUBLIC
RELAYED BY MEDIA
0504 PM HAIL 4 W DARBY 36.12N 81.57W
09/29/2016 M1.00 INCH WATAUGA NC TRAINED SPOTTER
0507 PM FLOOD CATAWBA 37.38N 80.12W
09/29/2016 ROANOKE VA AMATEUR RADIO
1 FOOT OF WATER COVERING THE INTERSECTION OF BLACKSBURG
RD AND HIGHWAY 311
&&
EVENT NUMBER RNK1601664 RNK1601667 RNK1601669 RNK1601671 RNK1601672
RNK1601675 RNK1601670 RNK1601676 RNK1601668 RNK1601674 RNK1601677
RNK1601678 RNK1601680 RNK1601683 RNK1601681 RNK1601682 RNK1601685
RNK1601684 RNK1601687 RNK1601688 RNK1601686
AMSLocal storm report, Sep 29, 5:42 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 1 WSW PILOT MOUNTAIN 36.38N 80.48W
09/29/2016 E1.00 INCH SURRY NC PUBLIC
&&
EVENT NUMBER RNK1601689
16Special weather statement, Sep 29, 5:51 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT THU SEP 29 2016
NCZ001-002-VAZ015-292245-
ASHE-ALLEGHANY-GRAYSON-
551 PM EDT THU SEP 29 2016
...STRONG THUNDERSTORMS WILL AFFECT WESTERN ALLEGHANY AND EASTERN
ASHE COUNTIES IN NORTHWEST NORTH CAROLINA AND GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA THROUGH 645 PM EDT...
AT 549 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM JEFFERSON TO
PINEY CREEK...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GALAX...
SPARTA...
JEFFERSON...
WEST JEFFERSON...
AND INDEPENDENCE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3639 8149 3676 8129 3676 8119 3677 8116
3677 8109 3678 8109 3679 8107 3677 8101
3668 8094 3667 8093 3666 8095 3664 8094
3637 8123 3636 8128 3637 8132 3637 8135
3636 8137 3633 8137
TIME...MOT...LOC 2149Z 240DEG 16KT 3641 8133
RABLocal storm report, Sep 29, 6:09 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 3 NNW BURNT CHIMNEY 37.14N 79.86W
09/29/2016 E1.25 INCH FRANKLIN VA TRAINED SPOTTER
&&
EVENT NUMBER RNK1601690
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 8:07 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke | 53 min |
| Sep 28, 8:10 PM EDT | Special Weather Statement | RNK | Buckingham | 35 min |
| Sep 28, 8:41 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Botetourt, Floyd, Franklin, Henry and 8 more | 34 min |
| Sep 28, 8:53 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 25 min |
| Sep 28, 8:56 PM EDT | Special Weather Statement | RNK | Carroll, Craig, Giles, Montgomery, Pulaski, Roanoke and 1 more | 64 min |
| Sep 28, 9:12 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lynchburg | 52 min |
| Sep 28, 9:36 PM EDT | Special Weather Statement | RNK | Bedford, Franklin, Henry, City of Martinsville | 69 min |
| Sep 28, 10:28 PM EDT | Special Weather Statement | RNK | Botetourt | 47 min |
| Sep 29, 2:27 AM EDT | Special Weather Statement | RNK | Halifax | 63 min |
| Sep 29, 1:19 PM EDT | Special Weather Statement | RNK | Carroll, Pulaski | 56 min |
| Sep 29, 1:45 PM EDT | Special Weather Statement | RNK | Tazewell | 60 min |
| Sep 29, 2:18 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski | 57 min |
| Sep 29, 2:38 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, City of Radford | 6 hr |
| Sep 29, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 55 min |
| Sep 29, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 60 min |
| Sep 29, 3:54 PM EDT | Special Weather Statement | RNK | Craig, Montgomery, Roanoke | 66 min |
| Sep 29, 3:57 PM EDT | Areal Flood Advisory | RNK | Craig, Montgomery, Roanoke, City of Salem | 3 hr |
| Sep 29, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 58 min |
| Sep 29, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 47 min |
| Sep 29, 4:54 PM EDT | Special Weather Statement | RNK | Tazewell | 66 min |
| Sep 29, 5:09 PM EDT | Areal Flood Advisory | RNK | Alleghany, Bath, Botetourt, City of Covington | 3 hr |
| Sep 29, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, City of Martinsville | 62 min |
| Sep 29, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Floyd, Franklin, Roanoke, City of Roanoke | 57 min |
| Sep 29, 5:51 PM EDT | Special Weather Statement | RNK | Grayson | 54 min |
| Sep 29, 6:16 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 119 min |
| Sep 29, 6:26 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Henry, Pittsylvania | 64 min |
| Sep 29, 6:53 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Wythe | 52 min |
| Sep 29, 7:15 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| Sep 29, 7:42 PM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 2 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.